Blood Thinners and Diabetes Drugs Are Among Causes of Many Emergency Hospitalizations
By Kathleen Doheny
WebMD Health News
Reviewed by Laura J. Martin, MD
Nov. 23, 2011 -- Just a few medicines are responsible for a majority of the emergency hospitalizations for bad events related to medication use in older U.S. adults, according to new research.
Each year in the U.S., there are nearly 100,000 emergency hospitalizations for adverse drug events in adults 65 and older, says researcher Daniel S. Budnitz, MD, MPH, director of the CDC's Medication Safety Program.
"The most significant finding of this study was [that] of the thousands of medicines available to older adults, it's really a small group ... that causes two-thirds of the hospitalizations," he tells WebMD.
"Both blood thinners and diabetes medicines are critical drugs that can be lifesaving," Budnitz says. However, he says that ''these are medications that you do need to pay attention to," being sure the dose and timing are correct, among other measures.
High-risk medications, such as narcotics, only accounted for about 1% of the hospitalizations, the researchers found.
The study is published in The New England Journal of Medicine.
Tracking Bad Events From Drugs
The researchers used data collected between 2007 and 2009 from 58 hospitals around the country. The facilities participate in the CDC's drug event surveillance project.
The researchers looked at how often an adult 65 or older was hospitalized after emergency department visits for adverse drug events.
The researchers estimated that 265,802 visits to emergency departments for adverse drug events occurred from 2007 to 2009 for adults 65 or older.
Over a third of these visits, or nearly 100,000, required hospitalization. About half of the patients hospitalized were age 80 or older.
Unintentional overdose of medication was the most common reason, accounting for nearly two-thirds of hospitalizations.
When Budnitz's team looked at the medicines most likely to cause problems, they found:
- 33%, or 33,171 hospitalizations, involved warfarin, a blood thinner used to prevent clots.
- 14%, or 13,854 hospitalizations, involved insulin.
- 13%, or 13,263 hospitalizations, involved oral anti-platelet drugs, such as aspirin.
- 11%, or 10,656 hospitalizations, involved oral diabetes drugs.
The list of drugs involved in bad events does not surprise Michael Cohen, RPh, MS, ScD, president of the Institute for Safe Medication Practices. The nonprofit organization is involved in education efforts about safe use of medicines.
"Sixty five percent of the drugs they have listed at the top [of the list of most often involved] are the ones we are studying on our high-alert drug list," Cohen tells WebMD.
The institute has developed patient education sheets on these so-called high-alert drugs. It hopes to convince pharmacists nationwide to use them. According to the institute, these high-alert medicines are safe and effective. However, the medicines can cause serious injury if a mistake happens while taking them. In its patient education sheets, the institute tells patients how to avoid serious side effects.
Avoiding these bad events from drugs, Cohen says, boils down to better patient education.
Laws differ among states as to mandates about patient counseling by the pharmacist, Cohen says. For instance, he says, sometimes pharmacists are required to offer patients counseling about a new prescription. Patients are not bound to accept the offer.
As a result, he says, some patients "walk out of the pharmacy without knowing how to take the drug, what to do if they miss a dose."
Patients or their caregivers can do a lot to minimize the risk of a bad event related to a medication, Cohen and Budnitz say.
- Before you leave the pharmacy (or when you get a drug in the mail) be sure your name is on the container's label.
- Be sure the right drug name is on the label. Check that it is the strength prescribed for you.
- Report back to your doctor for blood tests when told to do so. "Blood thinners and diabetes medicines require some blood testing to adjust the dose," Budnitz says. If a patient skips a blood test, he may possibly be on a dose that is too high and not realize it.
- Know which side effects are associated with each medicine. Ask which ones require checking in with your doctor.
- Do not take other medicines without discussing them with your doctor.
Health Solutions From Our Sponsors
SOURCES: Daniel S. Budnitz, MD, MPH, director, CDC Medication Safety Program.Budnitz, D. The New England Journal of Medicine, Nov. 24, 2011.Michael Cohen, RPh, MS, ScD, president, Institute for Safe Medication Practices.
©2011 WebMD, LLC. All Rights Reserved.